Angeles Alvarez Secord, MD: It comes to the next question in terms of, if all of these PARP inhibitors are available across every indication, how do you choose which one to use? And of the PARP inhibitors that are available for those indications—we talked about for maintenance versus treatment—those lines are blurred, right? How do you choose which one? And so, it comes down to the side effect profile. You’re doing really well on rucaparib and tolerating it well. All of these drugs have some nausea, which you’re experiencing. And for some of the drugs, it has been worse than others. So, with the olaparib medication that first came out, that was in capsule form and patients had to take 16 capsules a day.
Michelle Berke: That’s a lot. I did hear about that. That’s a lot. I take 2 pills in the morning and 2 pills at night. That’s my chemotherapy.
Angeles Alvarez Secord, MD: If I had to take 4 pills in the morning, I would be nauseated. So, I feel like some of the nausea that was initially reported was probably just due to how much people were taking. And then we also talked about the fact that people had 3 prior chemotherapies before they could even go on the drug and maybe they had more disease burden, and they may even have had more GI symptoms that made it hard. So, what we often talk to our patients about is making sure they eat something, a little light amount of food.
Michelle Berke: I’m a saltine cracker girl.
Angeles Alvarez Secord, MD: Yes, perfect. About 30 minutes before they take the medication and then that helps. Did you find that that helps a lot?
Michelle Berke: That helps a lot, it really does.
Angeles Alvarez Secord, MD: And hopefully, we did our job when we first gave you the medication that we talked to you about nausea and talked to you about doing that.
Michelle Berke: I take olanzapine. I don’t know how you say it. That works great for nausea.
Angeles Alvarez Secord, MD: Right. So, that’s a really interesting drug. It’s an old drug, and it just came out that it really can help with nausea, so we’ve been using that a lot. And it helps with the PARP inhibitors because there’s 1 PARP inhibitor specifically, olaparib, that you can’t take a really common nausea medication for because it induces one of the enzymes that’s involved in that drug metabolism. So, you need to be careful. The olanzapine has been really useful to help with the vomiting.
Michelle Berke: Yes, it helps me a lot. I take one at night and it takes care of me for the whole next day.
Angeles Alvarez Secord, MD: Fantastic. Other patients have some different types of side effects with these various drugs, and I just want to talk about some of the more common ones and get your thoughts on those. So, the niraparib medication, the PARP inhibitor, is only given once a day, which that’s nice, that’s easier. But its side effect profile is a little different, especially with more thrombocytopenia. It actually can be like grade 3 or 4 thrombocytopenia, which means that the platelet counts are getting lower—typically, not clinically significant—once the platelets are involved in blood clotting. So, I personally haven’t had anybody have bleeding issues on it, but we watch them really closely and you might have to dose reduce. But you have to do weekly CBCs and I typically do it for about 8 weeks. Not everybody does that, but just to make sure that you stay on target watching those blood counts. If somebody is doing great, you can back off. So, that’s in about one-third of patients. All the patients can have anemia with any of the PARP inhibitors.
Michelle Berke: I think I have a little bit of that going on.
Angeles Alvarez Secord, MD: It’s about 20% to 25%. And we watch that closely. I don’t typically transfuse unless you absolutely need it, and then we can evaluate for other causes of anemia, like B12 and folate. And most of the time, it is due to the drug. If somebody has a hemoglobin less than 8, you can stop the drug, do the other supportive measures, and then dose reduce if you need to. And then, the rucaparib and niraparib can also reduce your absolute neutrophil count.
Michelle Berke: Oh, OK.
Angeles Alvarez Secord, MD: You probably remember us watching that really closely when you were on chemotherapy. And rarely have I seen it cause such bad problems compared to when you’re on chemotherapy, but it’s something that we evaluate for. The rucaparib drug can be associated with a slight increase in creatinine because of the way it’s involved. And it’s an off-target effect. The MATE (multidrug and toxin extrusion) transporter, don’t worry about that.
Michelle Berke: I know. But I remember my levels were a little high last month.
Angeles Alvarez Secord, MD: Yes. And so, we watched it closely. We didn’t intervene though; they were just slightly up. And it was interesting. Most of the time, you see this early and then it stabilizes out.
Michelle Berke: I think I did finally.
Angeles Alvarez Secord, MD: Right. And you’ve been on it for about 5 months.
Michelle Berke: Around 5 or 6 months now, yes. Mid-June, I think, is when I started it.
Angeles Alvarez Secord, MD: Most of the time, I just follow those numbers and don’t have to intervene at all. So, I think it’s really important that the physicians understand that that can be something you see with this drug. That doesn’t mean a dose reduction unless you have severe grade 4 toxicity, but you need to evaluate for other causes. Yours was so low we didn’t really pursue that, but if somebody is really worried when the creatinine starts to rise quickly, think about other causes of blockage of the ureters. So, check a renal ultrasound and just have it on your radar. What else can be going on that somebody has an increase in their creatinine? But typically, it’s not due to renal function issues.
Michelle Berke: Yes, that was my first thought when I heard about it. I thought uh-oh.
Angeles Alvarez Secord, MD: Yes, but you’re doing fine.
Michelle Berke: I’m fine.
Angeles Alvarez Secord, MD: And then the other thing is that it can cause your liver enzymes to go up slightly, but it’s not liver injury per se. It’s just something to monitor. And again, you don’t have to dose reduce it if it’s only a slight elevation, so it’s not associated with liver dysfunction, per say. Then there are some different types of side effects, too, like rash and sunlight issues.
Michelle Berke: I have a little bit of that actually.
Angeles Alvarez Secord, MD: You notice it now?
Michelle Berke: I do notice it. Yes, that’s not a side effect; it’s not bad.
Angeles Alvarez Secord, MD: Right. So, for the most part, mild side effects. And olaparib has, predominantly, the nausea issue, but I do think that was capsule related. Now that they’ve moved to this new tablet formulation, I think it has improved. And then anemia is probably the most common thing. But with olaparib, this is a weird fun fact, you want to avoid grapefruit and Seville oranges.
Michelle Berke: Oh, really? I haven’t had either of them yet, so OK.
Angeles Alvarez Secord, MD: Yes. Some people are huge citrus fans, and for others, it doesn’t really matter to them too much. But those are all kinds of things that people take into account.
Michelle Berke: I drink a lot of cranberry juice.
Angeles Alvarez Secord, MD: Well, I think you’re OK there.
Michelle Berke: OK, good.
Angeles Alvarez Secord, MD: But those are all the things that people have to take into account when making these decisions.
Transcript Edited for Clarity